4

Sexual dysfunction such as anorgasmia, decreased libido, and erectile dysfunction are frequently reported in mental health conditions such as depression; furthermore, they are also reported as somewhat common side effects of a number of medications, including psychiatric medications such as SSRIs and lithium.

For psychiatric medications, in particular lithium, is this sexual dysfunction reversible (i.e. it will improve with time or revert to baseline upon discontinuation of therapy) or is the process by which it occurs irreversible?

| |
  • 3
    Changed so it's answerable because it's a common question, and an issue that not infrequently leads to the tragedy of people self-titrating off of important mental health pharmacotherapy. – DoctorWhom Nov 11 '18 at 22:48
  • @DoctorWhom Thanks! – Arch Linux Tux Nov 11 '18 at 22:50
5

Psychology is an important component of the human sexual response. Mental health conditions such as depression and anxiety spectrum disorders can significantly change an individual's sexual response. Sexual dysfunction such as anorgasmia (difficulty achieving orgasm), decreased libido (lower sex drive), lower arousal state, and erectile dysfunction (difficulty achieving or maintaining full erection) are a common symptom reported in individuals with depression and other mental health conditions.

Furthermore, many medications (especially those that alter neurophysiology) also have the potential to interfere with the sexual response. Not all that take these medications have the same sexual side effects, but there are medications with higher rates of sexual side effects than others.

Most individuals who experience SSRI-induced sexual dysfunction see improvement either through switching to a different medication, or via psychotherapy (focused on sexual response) and "retraining the response." There are infrequent but existing cases of persistent SSRI-induced sexual dysfunction, such as in this study by Csoka et al, where they cite

"mechanistic hypotheses including persistent endocrine and epigenetic gene expression alterations."

This is less clear in lithium, as there are far fewer studies. A paper in 2015 titled "Lithium and sexual dysfunction: an under-researched area" explored the literature and found it lacking in robust studies on the topic. They emphasize that

"Sexual dysfunction during lithium treatment appears significantly associated with a lower level of overall functioning and may reduce compliance"

which is why this topic is certainly an important issue to address, as maintenance therapy is a critical component of supporting mental health stability - especially for those struggling with disorders that involve mania and/or psychoses.

Treatment of lithium and other medication-induced sexual dysfunction can certainly be successful, but may require effort and different modes of therapy - for which both medications and sexual psychotherapy exist. I hesitate to get into the specifics, as it would be of greatest benefit for an individual struggling with this to discuss his/her specific situation with the prescribing physician, and also possibly a psychologist.

This is what my initial review has yielded. I will continue to update this with additional information that I find. Please feel free to recommend additional resources.

Resources:

| |
  • 1
    May I nudge you to give some input to this. The Q is still lacking prior research, so I would have preferred to read a slightly delayed A here. But then I do not see a consensus on meta for the combined problem yet… – LаngLаngС Nov 11 '18 at 23:28
  • 4
    @LangLangC I do understand what you mean, and I have been meaning to reply to that so thanks for the prod (tho likely I'll be sorta afk for a couple days). But in this case, I rewrote it because I have seen people stop their meds for fear of misunderstood side effects, and it can be a tragic situation. I put a reference into the Q at least. – DoctorWhom Nov 12 '18 at 1:58

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.